Alert archive / Mississippi / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 313, NWS Jackson, MS

June 23, 2020Clay County, Oktibbeha County, Webster County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jun 23, 2020, 3:37 PM CDT for Clay County, Oktibbeha County, Webster County, Mississippi. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2020, 3:37 PM CDT (20:37 UTC)
Expired
Jun 23, 2020, 4:15 PM CDT
In force
38 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Clay County, MS, Oktibbeha County, MS, Webster County, MS

The radar

The Columbus AFB radar (KGWX), 47 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 8.6 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2020-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 521 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2020-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
521 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1536 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

299 
WUUS54 KJAN 232037
SVRJAN
MSC025-105-155-232115-
/O.NEW.KJAN.SV.W.0313.200623T2037Z-200623T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
337 PM CDT Tue Jun 23 2020

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Northern Oktibbeha County in northeastern Mississippi...
  Northeastern Webster County in north central Mississippi...
  Clay County in northeastern Mississippi...

* Until 415 PM CDT.

* At 336 PM CDT, severe thunderstorms were located along a line
  extending from Houston to near Pyland to near Derma, moving
  southeast at 50 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Clarkson around 350 PM CDT.
  Montpelier and Cumberland around 355 PM CDT.
  Pala Alto and Pheba around 400 PM CDT.
  West Point and Griffith around 405 PM CDT.
  Muldrow, Waverly and Tibbee around 415 PM CDT.

Other locations impacted by these severe thunderstorms include
Mantee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3355 8853 3353 8855 3351 8860 3351 8867
      3344 8867 3341 8885 3353 8909 3372 8927
      3374 8919 3376 8893 3381 8893 3381 8872
      3368 8872 3367 8850 3366 8852 3364 8850
      3362 8851 3360 8847 3356 8850 3353 8847
TIME...MOT...LOC 2036Z 302DEG 45KT 3391 8899 3385 8904 3379 8924 

HAIL...<.75IN
WIND...60MPH
 
$$

DC
1 follow-up statement
386 
WWUS54 KJAN 232103
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
403 PM CDT Tue Jun 23 2020

MSC025-105-155-232115-
/O.CON.KJAN.SV.W.0313.000000T0000Z-200623T2115Z/
Oktibbeha MS-Webster MS-Clay MS-
403 PM CDT Tue Jun 23 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR NORTHERN OKTIBBEHA...NORTHEASTERN WEBSTER AND CLAY COUNTIES...

At 403 PM CDT, severe thunderstorms were located along a line
extending from near Prairie to Griffith to near Pheba, moving
southeast at 50 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  West Point around 410 PM CDT.

Other locations impacted by these severe thunderstorms include
Mantee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3353 8909 3372 8927 3374 8919 3376 8893
      3381 8893 3381 8872 3368 8872 3367 8854
      3358 8861 3353 8876 3345 8893
TIME...MOT...LOC 2103Z 318DEG 42KT 3375 8871 3364 8883 3357 8899 

HAIL...<.75IN
WIND...60MPH
 
$$

DC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 1:05 PM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, Jun 23, 1:05 PM CDT, 2 hours 32 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
105 PM CDT Tue Jun 23 2020

.UPDATE...
Updated for 18Z aviation discussion

&&

.AVIATION...
18Z TAF discussion:
Afternoon cumulus deck around 5,000 ft will continue through
around 00z with scattered showers and a few thunderstorms
possible. Thunderstorms can bring low ceilings and reduce
visibility. Otherwise, VFR conditions are expected through around
12z Wednesday. After that time, low stratus deck may produce MVFR
ceilings at a few of the TAF sites. /NF/TDB/

&&

.DISCUSSION...

Based on the latest model guidance this morning, we updated the
PoPs and temperatures to reflect the current trend. The frontal boundary
through Northern Mississippi will focus rain chances through this
afternoon as a MCV over Texas continues to move moisture across
the area. Typical afternoon showers and thunderstorms will be
possible across our CWA as diurnal heating occurs. Stronger
heating is expected in the southern parts of our area where cloud
cover has cleared out this morning. There is still a marginal risk
for some strong severe thunderstorms this afternoon due to decent
instability across the region. /NF/TDB/

Prior discussion below:

Today and Tonight: Early morning water vapor imagery showed our
region at the base of a large upper level trough around a low
centered over the northern Great Lakes region. There were no
discernible shortwaves this morning within the associated west to
northwest flow poised to track across our CWA but, another large MCS
was noted dropping south over central Texas. Local radars still
showed a few showers moving east across our northeast most zones with
no signs of early convective development elsewhere. For today wl
still have a moist airmass in place with lower 70 dewpoints and a
PWAT between an inch and three quarters and two inches. A layer of
morning stratus should slow heating initially but this layer should
burn off by mid morning. Daytime heating of our moist airmass is
expected to lead to the development of scattered to numerous storms
again during the afternoon and into the early evening hours. A few
of the storms may become strong to severe with damaging wind gusts
to 60 mph being the primary threat. Hail up to quarter size and
locally heavy downpours will also accompany the strongest storms.
The consensus of hi-res models suggests convection will initiate in
our west and spread east southeast across our CWA. This activity
will be mostly diurnal and dissipate this evening. The rain chances
and associated cloud cover should again hold afternoon highs
slightly below normal and mostly in the upper 80s. /22/

Wednesday through Monday: Ridging in the eastern part of the
CONUS will help keep us rather moist for a few days due to the
reinforcing of southerly winds. How much southerly flow will help
determine With an approaching weak frontal boundary, convection
potential and other ingredients that models hint on are sufficient
enough to advertise a 'Marginal Risk' for most of the
southeastern portions of our CWA Wednesday. There is a chance the
Marginal gets extended during the next update but its worth the
mention that we are in our summertime pattern so the chance of
rain and storms(a few of which could become severe) will be the
story for the next several days. The threat for flash flooding
isn't out of the question and while models continue to not be
overbearing with QPF values if places see reoccurring thunderstorm
activity, heavy downpours could lead to localized flash flooding.
For now, we aren't expecting any significant flooding to impact
us.

Rain chances and afternoon storms will stick around through the
weekend and even into early next week. Models suggest a possible
MCS Saturday night/early Sunday morning so increased weekend rain
chances. However that is at the end of the extended period so
guidances for the weekend are subject to change as well as early
next week. High temperatures this week will range from the low to
upper 80s through Thursday and then climb into the lower 90s
starting Friday. We also will be keeping a look out on the Saharan
dust that continues to makes its way towards the states and
eventually in the Gulf. /JNE/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       87  69  83  69 /  65  54  78  29
Meridian      89  69  84  68 /  69  65  81  33
Vicksburg     88  71  83  70 /  56  53  73  25
Hattiesburg   90  70  85  70 /  65  50  90  31
Natchez       87  69  80  69 /  68  59  88  28
Greenville    85  70  84  70 /  71  45  32  13
Greenwood     87  69  85  69 /  75  41  39  16

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

NF
Hazardous weather outlook, Jun 23, 4:16 AM CDT, 11 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
416 AM CDT Tue Jun 23 2020

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
240930-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
416 AM CDT Tue Jun 23 2020

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Today through Tonight

Isolated severe storms capable of damaging wind gusts to 60 mph
and hail up to quarter size are possible this afternoon and early
evening.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Isolated severe thunderstorms are possible for portions of
central Mississippi, east central Mississippi, portions of
northeast Louisiana, and all of south central Mississippi
Wednesday through Wednesday night.

Isolated severe storms capable of damaging wind gusts to 60 mph
and hail up to quarter size are possible this afternoon and early
evening.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through Wednesday night.

21

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, Jun 23, 12:38 PM CDT, 2 hours 59 minutes before
Special Weather Statement
National Weather Service Jackson MS
1238 PM CDT Tue Jun 23 2020

MSZ018-231815-
Bolivar MS-
1238 PM CDT Tue Jun 23 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BOLIVAR COUNTY UNTIL 115
PM CDT...

At 1236 PM CDT, Meteorologists were tracking a strong thunderstorm
over Rosedale. This storm was moving slowly east.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Gunnison around 115 PM CDT.

Other locations impacted by this storm include Beulah and Pace.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3379 9077 3378 9099 3379 9099 3380 9100
      3381 9104 3379 9105 3377 9105 3377 9109
      3378 9109 3381 9105 3384 9107 3387 9107
      3393 9101 3394 9103 3401 9081
TIME...MOT...LOC 1736Z 241DEG 4KT 3387 9102

EC
Special weather statement, Jun 23, 3:08 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Jackson MS
308 PM CDT Tue Jun 23 2020

MSZ026-232045-
Grenada MS-
308 PM CDT Tue Jun 23 2020

...A STRONG THUNDERSTORM WILL AFFECT GRENADA COUNTY UNTIL 345 PM
CDT...

At 308 PM CDT, Meteorologists were tracking a strong thunderstorm
over Grenada, moving east at 40 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Elliott around 315 PM CDT.
  Gore Springs around 325 PM CDT.
  Misterton around 330 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3387 8977 3387 8951 3368 8951 3368 9001
      3381 9000 3381 8998 3382 8998 3383 8993
      3390 8992 3390 8977
TIME...MOT...LOC 2008Z 270DEG 35KT 3375 8983

DC

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 12:38 PM CDTSpecial Weather StatementJANBolivar37 min
Jun 23, 3:08 PM CDTSpecial Weather StatementJANGrenada37 min
Jun 23, 3:45 PM CDTSpecial Weather StatementJANWebster30 min
Jun 23, 4:16 PM CDTSpecial Weather StatementJANClay, Lowndes, Oktibbeha44 min
Jun 23, 4:54 PM CDTSpecial Weather StatementJANWinston36 min
Jun 23, 5:01 PM CDTSpecial Weather StatementJANMarion29 min
Jun 23, 5:09 PM CDTSpecial Weather StatementJANNoxubee36 min
Jun 23, 5:28 PM CDTSpecial Weather StatementJANKemper47 min
Jun 23, 5:38 PM CDTSpecial Weather StatementJANLawrence, Lincoln52 min
Jun 23, 5:52 PM CDTSpecial Weather StatementJANJefferson Davis23 min
Jun 23, 6:07 PM CDTSpecial Weather StatementJANCopiah, Jefferson Davis, Lawrence53 min
Jun 23, 6:11 PM CDTSpecial Weather StatementJANJones34 min
Jun 23, 6:13 PM CDTSpecial Weather StatementJANCovington32 min
Jun 23, 6:18 PM CDTSevere Thunderstorm WarningJANCovington42 min
Jun 23, 6:25 PM CDTSpecial Weather StatementJANLauderdale50 min
Jun 23, 6:43 PM CDTSevere Thunderstorm WarningJANSimpson47 min
Jun 23, 6:46 PM CDTSpecial Weather StatementJANJones44 min
Jun 23, 6:49 PM CDTSpecial Weather StatementJANCopiah41 min
Jun 23, 6:57 PM CDTSpecial Weather StatementJANSmith48 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.